Valproic AcidValproic acid is used for a variety of clinical indications including seizures, migraine prophylaxis and treatment, and bipolar disorder. A metabolite of valproic acid, thought to be propionic acid, has the ability to increase ammonia levels by inhibiting a step in the hepatic urea cycle, which may lead to valproic acid-induced hyperammonemic encephalopathy. As a result, patients treated with valproic acid presenting with signs and symptoms of acute mental status changes, increased seizure frequency, and/or gastrointestinal symptoms should be evaluated for elevated ammonia concentrations.

At Risk Patients [1,2]

Hyperammonemic encephalopathy may occur at any time during therapy with valproic acid. There is NO established relationship between the timing of initiation of valproic acid and symptom onset. In adult patients, age and gender have also been shown to have NO association with the occurrence of  hyperammonemic encephalopathy. Symptoms may occur at pharmacologically therapeutic levels.

While you should have suspicion for this pathology in any patient presenting with altered mental status on valproic acid, the following factors may place the patient at an increased risk for this complication:

  • Anticonvulsant polytherapy and medication interactions
    • Medications such as topiramate, phenytoin, carbamazepine, and phenobarbital have been associated with increased ammonia levels when used in conjunction with valproic acid
  • Renal failure
  • Hepatic failure
  • Carnitine deficiency: Carnitine assists with the elimination of valproic acid and minimizes the formation of harmful valproic acid metabolites.
    • Catabolic states such as trauma or fasting
    • Strict vegetarian diet or malnourishment
    • Long term and/or high dose valproic acid therapy or valproic acid overdose
    • Rare genetic conditions

Treatment: Levocarnitine [1-4]

Levocarnitine is the active isomer of carnitine, an essential cofactor in fatty acid metabolism. In patients with ample supply of carnitine, the majority of valproic acid is metabolized to non-toxic metabolites. In the absence of carnitine, valproic acid metabolism is shifted to an alternate pathway and can result in toxic metabolites, one of which will inhibit the urea cycle resulting in ammonia accumulation. While there are no large, randomized, controlled trials of levocarnitine treatment, numerous case reports and review articles have suggested a benefit with levocarnitine treatment in patients experiencing valproic acid induced hyperammonemic encephalopathy.

One review recommended the following regimen for patients with valproic acid overdose: 100 mg/kg IV loading dose followed by 50 mg/kg (maximum of 3 grams) IV every 8 hours until the ammonia levels are decreasing and the patient is improving [3]. The same loading dosing with lower subsequent doses (50 mg/kg/day) has also been suggested for patients who have developed hyperammonemic encephalopathy with either routine valproic acid therapy or overdose [4].

Take Home Points

  • The usage of valproic acid is increasing, as it is being utilized for a wider variety of indications.
  • Ammonia levels may become elevated in patients treated with valproic acid.
  • Hyperammonemic encephalopathy is possible at any time during treatment and at any valproic acid concentration (including therapeutic levels).
  • Symptoms may include an acute onset of nausea and vomiting, lethargy, cognitive slowing, seizures and decreased levels of consciousness.
  • Treatment for hyperammonemic encephalopathy from valproic acid includes valproic acid cessation +/-  levocarnitine treatment.

References

  1. Chopra A, et al. Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management. Gen Hosp Psychiatry 2012;34 (3):290-8. PMID 22305367
  2. Lheurex PE, et al. Carnitine in the treatment of valproic acid-induced toxicity. Clin Toxicol 2009;47(2):101-11. PMID 19280426
  3. Perrott J, et al. L-carnitine for acute valproic acid overdose: a systematic review of published cases. Ann Pharmacother 2010;44(7-8):1287-93. PMID 20587742
  4. Mock CM, et al. Levocarnitine for valproic-acid-induced hyperammonemic encephalopathy. Am J Health Syst Pharm 2012;69(1):35-9. PMID 22180549

Associate Editor: Bryan D. Hayes, PharmD, FAACT (@PharmERToxGuy)
ALiEM-CORD Fellow and Editor: Sam Shaikh, DO (@SynthShaikh)

Jill Logan, PharmD BCPS

Jill Logan, PharmD BCPS

Clinical Pharmacy Specialist, Emergency Medicine
University of Maryland Medical Center